Alert archive / Illinois / Special Weather Statements in 2016

Special Weather Statement, NWS Lincoln, IL

July 28, 201614 counties in Illinois

NWS Lincoln, IL issued this special weather statement at Jul 28, 2016, 3:03 PM CDT for 14 counties in Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 3:03 PM CDT (20:03 UTC)
Expired
Jul 28, 2016, 6:00 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, Christian County, IL, Coles County, IL, DeWitt County, IL, Douglas County, IL, Effingham County, IL, Logan County, IL, Macon County, IL, McLean County, IL, Moultrie County, IL, Piatt County, IL, Sangamon County, IL, Shelby County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 35 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:00 PM CDTFUNNEL CLOUD2 E Urbana, ILNON-SUPERCELL FUNNEL CLOUD REPORTED ON THE EAST SIDE OF URBANA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS83 KILX 282003
SPSILX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT THU JUL 28 2016

ILZ030-031-037-038-041>045-048-051>056-061-062-066-067-071-282300-
CLAY-EFFINGHAM-COLES-CUMBERLAND-WOODFORD-MOULTRIE-SHELBY-MACON-PIATT-
DE
WITT-CHAMPAIGN-SANGAMON-DOUGLAS-CHRISTIAN-MARSHALL-JASPER-MASON-
MCLEAN-TAZEWELL-MENARD-LOGAN-
303 PM CDT THU JUL 28 2016

...FUNNEL CLOUD SIGHTED NEAR THE TAYLORVILLE AIRPORT...

A SPOTTER SIGHTED A FUNNEL CLOUD NEAR THE TAYLORVILLE AIRPORT AROUND 
250 PM CDT. A BROKEN LINE OF STRONG THUNDERSTORMS NEAR THE I-55 CORRIDOR
WILL TRACK EAST SOUTHEAST TOWARD I-57 DURING THE NEXT FEW HOURS. THESE
THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS ALONG WITH HEAVY RAINS AND 
FREQUENT LIGHTNING. 

ATMOSPHERIC CONDITIONS EXIST ACROSS THE AREA THIS AFTERNOON THAT FAVOR THE
POSSIBLE FORMATION OF WEAK CIRCULATIONS...ALONG AN EXISTING BOUNDARY.
SOME OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING
SHOWERS AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE
RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT
THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL
CLOUD WILL EXHIBIT SPINNING IN A COUNTER CLOCKWISE DIRECTION.

IN RARE INSTANCES...THESE FUNNELS MAY BRIEFLY TOUCH DOWN. STAY ALERT...
AND BE PREPARED TO MOVE TO A SAFE SHELTER...IF A FUNNEL CLOUD
APPROACHES THE GROUND.

&&

LAT...LON 4110 8905 4093 8905 4092 8893 4075 8893
      4076 8859 4062 8858 4061 8846 4040 8846
      4040 8794 3889 8837 3906 8881 3922 8881
      3922 8914 3935 8915 3935 8953 3952 8954
      3952 8992 4111 8916
$$

07

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:51 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 28, 2:51 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
251 PM CDT THU JUL 28 2016

.SHORT TERM...(This evening through Friday)
ISSUED AT 245 PM CDT Thu Jul 28 2016

A cool front moving southeast toward I-55 at mid afternoon will push
into thru eastern IL late today and stall out in southeast IL
tonight. Had a few reports of funnel clouds over central IL since
midday east of the IL river, with the most recent report near
Metamora. Isolated to scattered thunderstorms where over much of IL
in the tropical airmass over IL where dewpoints in the low to mid
70s and temps in the 80s. Most heat index readings were in the
upper80s and lower 90s, though Springfield had heat index of 98F.
LAPS CAPES ranged from 1500-3000 J/kg with highest readings west of
I-57. Isolated to scattered thunderstorms will gradually diminish
from west to east during tonight as instability weakens and front
pushes into southeast IL. Have patchy fog overnight until mid
morning Friday with light winds and moist low levels. HRRR show more
widespread fog over eastern IL with locally dense fog possible. Lows
ovenight range from 65-70F with mildest readings south of I-70.
Highs Friday range from upper 70s nw of IL river, to the mid 80s in
southeast IL from I-70 south. Another frontal boundary and a
shortwave trof pushing southeast over central IL on Friday to
develop chances of thunderstorms and carried 30-40%. SPC day2
outlook has a marginal risk (5%) along and south of a Canton to
Bloomington line on Friday where instability will be higher.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 245 PM CDT Thu Jul 28 2016

Weak shortwave trof that will affect the area on Friday should start
to shift east of the forecast area Friday night. Still have POPs
going Friday night but it appears that most of any convection that
develops during the day Friday will be diurnal in nature and be out
of the area during the evening. After that, the frontal boundary
should push far enough to the south on Saturday to limit the rain
chances to far southern Illinois as weak high pressure settles in
from the northwest. Latest ECMWF looking drier with this fair
weather system for Saturday and Sunday with the return flow setting
up Sunday night along with POPs over southwest Illinois.

Upper level ridging is forecast to build over the region early next
week as a deep trof shifts eastward over the northern Rockies. This
should start the heat back up over the area with medium range models
showing varying solutions to how strongly the ridge builds north.
Unfortunately, as has been the case most of this Summer, the ridge
is rather flat and convection has no problem riding the northern
periphery of the ridge and then southeast into the Midwest at least
through the middle portion of the week. This will result in daily
chances for thunderstorms starting Sunday night just ahead of the
warm front, and for the remainder of the period as the model
consensus is rather conservative with any amplification of the
central U.S. ridge early next week. After our "cool-down" this
weekend, model guidance has most of the area back to or just above
90 Wednesday and Thursday of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Jul 28 2016

Scattered thunderstorms have been quickly developing over central
IL at midday in warm and moist tropical airmass as temps have
risen into the low to mid 80s and dewpoints in the low to mid 70s.
CAPES at midday were 1600-2600 j/kg over central IL and highest
west of I-57. A frontal boundary just east of the IL river will
push southeast into eastern IL during the afternoon and continue
to develop scattered thunderstorms along and ahead of it. A
thunderstorms already affecting SPI while another TS was just
southeast of PIA and moving southeast. Thunderstorms will track to
near DEC in next hour and possibley to BMI and CMI in about an
hour or 2. Have VSTS at all TAF sites this afternoon with tempo
groups of MVFR conditions with thunderstorms this afternoon
especially southeast of IL river. Have added fog with MVFR vsbys
to TAF sites overnight until mid morning Friday with vsbys
possibly getting down to 1-2 miles from 09-13Z especially at CMI.
Winds to stay fairly light next 24 hours, trending nw direction
behind the front and staying less than 10 kts, and light winds
tonight.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...07
LONG TERM...Smith
AVIATION...07
Hazardous weather outlook, Jul 28, 2:33 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
233 PM CDT THU JUL 28 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
233 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR INTO EARLY THIS
EVENING AND GRADUALLY DIMINISH FROM WEST TO EAST AFTER SUNSET. A
FEW THUNDERSTORMS COULD BECOME STRONG THIS AFTERNOON AND EARLY
EVENING WITH GUSTY WINDS...HEAVY RAINS...FREQUENT LIGHTNING AND
POSSIBLE FUNNEL CLOUDS MAINLY FROM I-70 NORTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR FRIDAY THROUGH
SATURDAY EVENING AND AGAIN FROM OVERNIGHT SUNDAY NIGHT THROUGH
WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE STORMS ON FRIDAY
ALONG AND SOUTH OF A CANTON TO BLOOMINGTON LINE. GUSTY WINDS...
SMALL HAIL...HEAVY RAINS AND FREQUENT LIGHTNING MAY OCCUR WITH
THE STRONGER THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL SUNSET NORTH OF I-70.

07

In the hours before

Local storm report, Jul 28, 2:03 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
203 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FUNNEL CLOUD     METAMORA                40.79N 89.36W
07/28/2016                   WOODFORD           IL   LAW ENFORCEMENT

            2 NON-SUPERCELL FUNNEL CLOUDS REPORTED NEAR
            ISP DISTRICT 8 HEADQUARTERS.

&&

GEELHART
Special weather statement, Jul 28, 2:06 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
206 PM CDT THU JUL 28 2016

ILZ030-031-037-038-282200-
MARSHALL-TAZEWELL-MCLEAN-WOODFORD-
206 PM CDT THU JUL 28 2016

...FUNNEL CLOUDS SIGHTED OVER CENTRAL ILLINOIS...

AT 2 PM...THE ILLINOIS STATE POLICE REPORTED 2 FUNNEL CLOUDS NEAR
THE DISTRICT 8 HEADQUARTERS IN METAMORA, IN WOODFORD COUNTY.

ATMOSPHERIC CONDITIONS EXIST ACROSS THE AREA TODAY THAT FAVOR THE
POSSIBLE FORMATION OF WEAK CIRCULATIONS...ALONG AN EXISTING BOUNDARY.
SOME OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING
SHOWERS AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE
RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT
THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL
CLOUD WILL EXHIBIT SPINNING IN A COUNTER CLOCKWISE DIRECTION.

IN RARE INSTANCES...THESE FUNNELS MAY BRIEFLY TOUCH DOWN. STAY
ALERT... AND BE PREPARED TO MOVE TO A SAFE SHELTER...IF A FUNNEL
CLOUD APPROACHES THE GROUND.

&&

LAT...LON 4115 8933 4110 8935 4110 8905 4093 8905
      4092 8893 4075 8893 4075 8858 4062 8858
      4061 8846 4028 8846 4028 8901 4059 8902
      4062 8963 4068 8961 4071 8955 4078 8956
      4094 8945 4097 8945 4098 8948 4115 8940

GEELHART
Local storm report, Jul 28, 2:17 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
217 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FUNNEL CLOUD     CAZENOVIA               40.85N 89.33W
07/28/2016                   WOODFORD           IL   EMERGENCY MNGR

            NON-SUPERCELL FUNNEL CLOUD.

&&

GEELHART
Local storm report, Jul 28, 2:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
226 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     GERMANTOWN HILLS        40.77N 89.47W
07/28/2016                   WOODFORD           IL   PUBLIC

            NON-SUPERCELL FUNNEL CLOUD. REPORTED ON
            FACEBOOK VIA WMBD.

&&

GEELHART
Local storm report, Jul 28, 3:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FUNNEL CLOUD     2 SW TAYLORVILLE        39.50N 89.29W
07/28/2016                   CHRISTIAN          IL   TRAINED SPOTTER

            NON-SUPERCELL FUNNEL CLOUD REPORTED NEAR TAYLORVILLE
            AIRPORT.

&&

EJL
Special weather statement, Jul 28, 3:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT THU JUL 28 2016

ILZ030-031-037-038-041>045-048-051>056-061-062-066-067-071-282300-
CLAY-EFFINGHAM-COLES-CUMBERLAND-WOODFORD-MOULTRIE-SHELBY-MACON-PIATT-
DE
WITT-CHAMPAIGN-SANGAMON-DOUGLAS-CHRISTIAN-MARSHALL-JASPER-MASON-
MCLEAN-TAZEWELL-MENARD-LOGAN-
303 PM CDT THU JUL 28 2016

...FUNNEL CLOUD SIGHTED NEAR THE TAYLORVILLE AIRPORT...

A SPOTTER SIGHTED A FUNNEL CLOUD NEAR THE TAYLORVILLE AIRPORT AROUND
250 PM CDT. A BROKEN LINE OF STRONG THUNDERSTORMS NEAR THE I-55 CORRIDOR
WILL TRACK EAST SOUTHEAST TOWARD I-57 DURING THE NEXT FEW HOURS. THESE
THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS ALONG WITH HEAVY RAINS AND
FREQUENT LIGHTNING.

ATMOSPHERIC CONDITIONS EXIST ACROSS THE AREA THIS AFTERNOON THAT FAVOR THE
POSSIBLE FORMATION OF WEAK CIRCULATIONS...ALONG AN EXISTING BOUNDARY.
SOME OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING
SHOWERS AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE
RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT
THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL
CLOUD WILL EXHIBIT SPINNING IN A COUNTER CLOCKWISE DIRECTION.

IN RARE INSTANCES...THESE FUNNELS MAY BRIEFLY TOUCH DOWN. STAY ALERT...
AND BE PREPARED TO MOVE TO A SAFE SHELTER...IF A FUNNEL CLOUD
APPROACHES THE GROUND.

&&

LAT...LON 4110 8905 4093 8905 4092 8893 4075 8893
      4076 8859 4062 8858 4061 8846 4040 8846
      4040 8794 3889 8837 3906 8881 3922 8881
      3922 8914 3935 8915 3935 8953 3952 8954
      3952 8992 4111 8916

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:57 AM CDTFlash Flood WarningILXDeWitt, McLean3 hr
Jul 28, 11:54 AM CDTSpecial Weather StatementILXChristian2 hr
Jul 28, 12:12 PM CDTSpecial Weather StatementILXCass, Christian, DeWitt, Logan, Macon, Mason and 5 more3 hr
Jul 28, 2:06 PM CDTSpecial Weather StatementILXMcLean, Marshall, Woodford3 hr
Jul 28, 3:37 PM CDTSpecial Weather StatementILXDeWitt, Piatt38 min

Nearby

Special Weather Statements in Illinois, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.